Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 37, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 11, 2011, 7:21 PM EDT for Marshall County, Saint Joseph County, Starke County, Indiana. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 7:21 PM EDT (23:21 UTC)
- Expired
- May 11, 2011, 8:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, IN, Saint Joseph County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:35 PM EDT | HAIL 1 | 2 N Bass Lake, IN | HAIL RANGING FROM 0.75 INCH TO 1.00 INCH |
| May 11, 7:38 PM EDT | HAIL 0.5 | 1 E Knox, IN | |
| May 11, 7:42 PM EDT | HAIL 0.88 | Knox, IN | |
| May 11, 8:07 PM EDT | HAIL 1 | Knox, IN | HAIL RANGING FROM PEA SIZED TO 1.00 INCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 6:56 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2360 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
923
WUUS53 KIWX 112321
SVRIWX
INC099-141-149-120015-
/O.NEW.KIWX.SV.W.0037.110511T2321Z-110512T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
721 PM EDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARSHALL COUNTY IN NORTH CENTRAL INDIANA...
SOUTHWESTERN ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA...
STARKE COUNTY IN NORTHWEST INDIANA...
* UNTIL 815 PM EDT/715 PM CDT/
* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
NEAR KNOX...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CULVER...
HAMLET...
KOONTZ LAKE...
WALKERTON AND PLYMOUTH...
NORTH LIBERTY...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OBER...
OAK GROVE...BURR OAK...GROVERTOWN...DONALDSON...TWIN LAKES...TYNER...
TEEGARDEN...LINKVILLE AND LA PAZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4144 8659 4144 8653 4149 8653 4159 8641
4128 8610 4117 8653 4117 8670 4126 8681
TIME...MOT...LOC 2321Z 224DEG 21KT 4127 8664
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
412
WWUS53 KIWX 112341
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
741 PM EDT WED MAY 11 2011
INC099-141-149-120015-
/O.CON.KIWX.SV.W.0037.000000T0000Z-110512T0015Z/
STARKE IN-ST. JOSEPH IN-MARSHALL IN-
741 PM EDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
EDT/715 PM CDT/ FOR MARSHALL AND SOUTHWESTERN ST. JOSEPH COUNTIES IN
NORTH CENTRAL INDIANA...AND EASTERN STARKE COUNTY IN NORTHWEST
INDIANA...
AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED NEAR KNOX...AND MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
HAMLET...
KOONTZ LAKE...
WALKERTON AND PLYMOUTH...
NORTH LIBERTY...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OAK
GROVE...GROVERTOWN...DONALDSON...TYNER...TEEGARDEN...LA PAZ AND
LINKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH...PREPARE IMMEDIATELY FOR HAIL UP TO GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4144 8659 4144 8653 4149 8653 4159 8641
4128 8610 4117 8652 4120 8664 4134 8672
TIME...MOT...LOC 2341Z 220DEG 22KT 4129 8657
WIND...HAIL 60MPH 1.75IN
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:01 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 11, 4:01 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 401 PM EDT WED MAY 11 2011 .SHORT TERM... COMPLEX ATMOSPHERE EARLY THIS EVENING WITH CONVECTION THROUGH THE SHORT TERM PERIOD THE MAIN FORECAST CHALLENGE. ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON WITH SURFACE BASED CAPE IN EXCESS OF 4000 J/KG AND MID LEVEL RIDGE WAS BEGINNIG TO SLIDE EAST WITH HEIGHT FALLS OVER WEST. SEVERAL MID LEVEL IMPULSES EXPECTED TO MOVE THROUGH THE MEAN FLOW AND ACROSS OUR AREA. FIRST WAVE NOW MOVING NORTH THROUGH SOUTHERN WI WITH SECOND WAVE IN CENTRAL IL. THUNDERSTORMS DEVELOPING IN WI ALONG STRONG THERMAL BOUNDARY/SURFACE WARM FRONT AND BEING REINFORCED BY LAKE BREEZE. SECOND AREA OF TSRA IN IL DEVELOPING IN AREA OF RICH MOISTURE AND HIGH INSTABILITY. 18Z MID LEVEL STEERING FLOW AND CORFIDI VECTORS SUGGEST WISCONSIN STORM COULD STAY NORTH OF AREA BUT IF IT BUILDS SOUTH ALONG FRONTAL BOUNDARY COULD IMPACT NORTHWEST. ANY STORMS IN IL COULD ALSO MOVE NORTHEAST INTO THE AREA. STRONG INSTABILITY IN PLACE ALONG WITH QUASI STATIONARY SURFACE BOUNDARY SHOULD HELP FOCUS ANY STORMS. BULK SHEAR WILL BE LACKING AS 0-6KM BARELY REACHES 30 KNOTS EARLY THIS EVENING WITH MID LEVEL SPEED MAX. WITH STRONG INSTABILITY THIS MAY BE ENOUGH TO WARRANT A SEVERE RISK FOR HAIL AND ISOLATED DAMAGING WIND AND SLIGHT RISK COVERS MOST OF AREA EXCEPT EAST. WILL KEEP POPS IN THE HIGH CHANCE CATEGORY NORTHWEST TO STAY WITHIN COLLABORATION AND GIVEN UNCERTAINTY WITH CONVECTIVE ELEMENTS UPSTREAM. SEVERAL SHORT WAVES TO MOVE THROUGH TOMORROW AND TOMORROW NIGHT. HAVE CONTINUED POPS FOR THESE WAVES. SHEAR LOOKS TO REMAIN SIMILAR TO TODAY AND DEPENDING ON AMOUNT OF SUNSHINE ON THURSDAY COULD SEE CAPES APPROACH 2K TO 3K J/KG FOR ISOLATED SEVERE THREAT AGAIN. NO STRONG FORCING SEEN OTHER THAN WEAK SHORT WAVES SO WIDESPREAD SEVERE WEATHER NOT EXPECTED. && .LONG TERM... FRIDAY THROUGH WEDNESDAY. EXTENDED FORECAST CHARACTERIZED BY MUCH COOLER TEMPS AND CHANCES FOR SHOWERS ACROSS MUCH OF THE PERIOD. PERIOD WILL BEGIN WITH ONE LAST DAY OF ABOVE NORMAL TEMPS AS RIDGE MOVES OFF TO EAST. CUT OFF UPPER LOW CURRENTLY OVER SOUTHERN CO WILL EJECT OUT OF THE PLAINS AND ENTER THE REGION ON FRI. MODELS ARE HAVING A DIFFICULT TIME RESOLVING THIS SYSTEM AS WELL ANOTHER SHORTWAVE MOVING OUT OF CANADA CURRENTLY BUT ASSOCIATED SURFACE LOW AND COLD FRONT LOOK TO ENTER THE AREA FRIDAY AFTERNOON/EVENING. ENVIRONMENT SHOULD BE UNSTABLE ENOUGH FOR TSTORMS AHEAD OF FRONT AND KEPT GOING WX GRIDS. THE CHANCES FOR SHOWERS THEN LINGERS WELL INTO THE START OF NEXT WEEK AS SYSTEM HOVERS OVER REGION. SHOULD BE INTERMITTENT DRY PERIODS BUT HARD TO NAIL DOWN AT THIS POINT. TEMP FORECAST A BIT TRICKY AS WELL AS FRONT WILL LINGER OVER CWA FOR MUCH OF THE WEEKEND. TEMPS COULD STRUGGLE TO MAKE IT OUT OF LOWER 60S ESP WITH CLOUDY SKIES AND SHOWERS OVER AREA LIMITING INSOLATION. THEREFORE DID NOT MAKE MAJOR CHANGES EXCEPT TO BUMP DOWN A DEGREE OR TWO. BY THE START OF THE WEEK...MODELS DIFFER ON HANDLING DETAILS OF UPPER CUT OFF LOW MERGING WITH CANADIAN SHORTWAVE. 12Z GFS AND GEFS MUCH FASTER EJECTING THIS LOW SEWD OUT OF THE REGION AND END PRECIP CHANCES BY MON EVENING. ECMWF ON THE OTHER HAND WRAPS THE LOW BACK NORTH OVER REGION...KEEPING PRECIP CHANCES THRU THE END OF THE PERIOD. GIVEN LARGE ENSEMBLE SPREAD AND RUN TO RUN INCONSISTENCY...LEFT END OF PERIOD DRY. TEMPS WILL REMAIN BELOW NORM THRU THE END OF THE PERIOD. && .AVIATION... CONVECTIVE DEVELOPMENT WILL BE MAIN CHALLENGE AND FOCUS THIS PERIOD. ATMOSPHERE BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON BUT STRONG CAP IN PLACE WITH INVERSION SEEN ON 12Z ILX SOUNDING AND STRONG UPPER LEVEL RIDGE STILL OVER AREA. MODELS SHOW RIDGE AXIS SLIDING EAST THIS AFTERNOON WITH HEIGHT FALLS OVER WESTERN AREAS AND SEVERAL WEAK MID LEVEL IMPULSES IMPEDING WESTERN AREAS. AT SAME TIME...OUTFLOW BOUNDARY FROM EARLIER CONVECTION OVER NORTHERN LOWER MICHIGAN HAS RACED SOUTH AND HAS BEGUN TO WASH OUT OVER NORTHWEST AREA. MOST HIGH RESOLUTION MODEL DATA DEVELOPS SOME TSRA LATE THIS AFTERNOON OVER IL AND MOVES IT EAST NORTHEAST OVER WEAKENING RIDGE AND ACROSS OUR AREA THROUGH MID EVENING. WITH QUESTIONS STILL CONCERNING DEVELOPMENT AND COVERAGE...HAVE OPTED TO STICK WITH CB MENTION IN TAFS BUT DID NARROW TIMING DOWN FROM PREVIOUS ISSUANCE TO MOST FAVORED TIME RANGE. A FEW MODELS SHOWING SOME LINGERING CONVECTION INTO THURSDAY MORNING BUT FOR NOW HAVE STAYED OPTIMISTIC WITH TAFS IN VFR CATEGORY BUT DID INCLUDE A FEW HOURS OF TEMPO MVFR BR WITH LIGHT WINDS AROUND DAYBREAK. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...LASHLEY LONG TERM...OBERGFELL AVIATION...LASHLEY
Hazardous weather outlook, May 11, 5:01 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 501 AM EDT WED MAY 11 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-120915- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 501 AM EDT WED MAY 11 2011 /401 AM CDT WED MAY 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. ISOLATED SEVERE STORMS ARE POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-120915- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 501 AM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS COULD CONTAIN HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, May 11, 7:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 12 S KNOX 41.12N 86.63W
05/11/2011 M0.50 INCH PULASKI IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100735
NGSpecial weather statement, May 11, 7:06 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 706 PM EDT WED MAY 11 2011 INZ003-004-012>015-112330- FULTON IN-LA PORTE IN-MARSHALL IN-PULASKI IN-ST. JOSEPH IN-STARKE IN- 706 PM EDT WED MAY 11 2011 AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF NORTH JUDSON...OR 8 MILES NORTHWEST OF WINAMAC...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... KNOX... CULVER... BASS LAKE AND TOTO... ORA... WINONA...MONTEREY AND DELONG... OBER...OAK GROVE AND BURR OAK... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR NORTHERN INDIANA AND SOUTHWEST MICHIGAN. LAT...LON 4158 8649 4125 8608 4104 8666 4117 8682 TIME...MOT...LOC 2306Z 227DEG 17KT 4117 8665
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:37 AM EDT | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben, Whitley | 1 min |
| May 11, 7:06 PM EDT | Special Weather Statement | IWX | Marshall, Starke | 24 min |
| May 11, 7:28 PM EDT | Special Weather Statement | IWX | LaPorte | 32 min |
| May 11, 7:33 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 57 min |
| May 11, 7:38 PM EDT | Special Marine Warning | IWX | 82 min | |
| May 11, 7:48 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.